[QUOTE=BestBetter;960585]I used Hydro-C from the gut sense website if I get stopped up. It's the only thing that has ever worked for me. It's a very gentle form of Vitamin C that doesn't cause stomach irritation, but in a pinch, you could try 1-2 grams of Vitamin C.[/QUOTE]
This this this this this
Disregard all else. Anything else can have serious side effects AND/OR make your symptoms worse! Load up on C till you start to have adequate movements and adjust the dose as needed. Get buffered C in the form of ascorbic acid. You can find it in powdered form at supplement shops or Whole Foods.
[QUOTE=JamesS;960996]Senna is not a stool softener though. It is very strong stimulant laxative, which can cause severe cramping in the short term and a laxative dependence if used regularly for more than a few weeks.[/QUOTE]
[FONT=Book Antiqua][SIZE=3]i wasn't suggesting long-term usage, only immediate relief. since adding magnesium supps and having bone broth, i no longer have evacuation issues, but the op is not having "regular" constipation.[/SIZE][/FONT]
I use Senna leaf tea or "Smooth Move" as it's labelled in the stores. It's organic and primal. Brew one bag for normal evacuation or 2 bags for more urgent ones:) Traditional Medicinals is the brand name. Good luck!
Castor oil - it tastes awful, but it works :)
I don't recommend senna. The reason why it works is that it[I] irritates the lining of the bowel[/I]. That's nearly as bad as loading up on fiber. Magnesium affects your muscle control. It causes the muscles of your intestines to spasm and expel the waste. The spasms can be very painful, and you may still be constipated if the issue is dried out stools (which I think is what happens with pain killers). A high dose of oils or fats may just smooth an already hardened stool, but will not make it move. All of those *might* work, or they *might* not, and tend to have nasty side effects.
Vitamin C will soften things up and get you going. I can't remember the mechanism, but since you can take such high doses and there's no known toxicity level for human, I recommend above anything else.
[FONT=Book Antiqua][SIZE=3]am sorry, but having used smooth moves very occasionally in the past, and using magnesium supplements currently, i have experienced NO nasty side effects. no irritation, no spasms, no pain, nothing. only relief and/or regularity. this is a short-term issue for the op, not a lifetime dilemma.
[url=http://members.upnaway.com/~poliowa/scoop%20on%20poop.html]Scoop on poop[/url]
too much vitamin c can cause loose bowels, just like too much magnesium, but most sites i'm seeing recommend a combo of c + magnesium.
I'm glad they work for you, just trying to include all information with my personal preference. After experiencing chronic constipation for nearly a month, I found that everything either gave me terrible side effects and did absolutely nothing, but not Vitamin C. Even temporarily, I recommend it because your body is stressed from surgery and needs extra C for healing.
Magnesium + C would be because straight up C (as ascorbic acid) could be too intense on your system. With calcium, potassium, and magnesium, you keep your mineral intake balanced from the fluid loss, and it lessens the severity that the ascorbic acid could have.
I cant seem ot find Hydro-c around me and everywhere seems to only have flavored powders for vitamin c sups aside from tablets. One place does have a flavorless vitamin c powder(ascorbic acid). would that be good? Though i try to stay away from corn and most ascorbic acid is derived from corn so im a bit sketchy on getting that.
Hydro-C is only sold by Gutsense.org.
Flavorless is probably best, but honestly, it's not so bad if you aren't going to be on the Vicodin that long. I've taken those Emergen-C packets when in a bind and they work fine.
[QUOTE=noodletoy;961169][FONT=Book Antiqua][SIZE=3]i wasn't suggesting long-term usage, only immediate relief. since adding magnesium supps and having bone broth, i no longer have evacuation issues, but the op is not having "regular" constipation.[/SIZE][/FONT][/QUOTE]
Long term use is not the only problem with senna. Senna by itself can also cause very severe cramping. That is why it is often combined with other herbs to relax the intestines to prevent the very strong intestinal spasms induced by senna.